Wisconsin, 2008Tornado in Wisconsin, July 19, 2008
July 19, 2008 · NWS GRB · 1 event in 1 county or zone
Fast moving thunderstorms developed along an east-west stationary front that lingered over Wisconsin. One of the storms produced a tornado west of Menasha in Winnebago Co.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast moving thunderstorms developed along an east-west stationary front that lingered over Wisconsin. One of the storms produced a tornado west of Menasha in Winnebago Co.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 19, 1:06 PM CST, 8 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 1:06 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
206 PM CDT SAT JUL 19 2008
.SHORT TERM...TONIGHT AND SUNDAY. WEAK SURFACE HIGH PRES ADVECTED
DRIER BDY LAYER AIR INTO N PART OF FCST AREA TODAY WHILE MOIST
EASTERLY FLOW OFF LM PUSHED MARINE LAYER TO SHORELINE WHICH
RESULTED IN ZERO VSBY FOG FOR A TIME THIS AFTN. MIXING LATE THIS
AFTN APPEARS TO BE ERODING MARINE LAYER...THUS WILL DISCONTINUE DENSE
FOG ADVY FOR SHORELINE AS CONDITIONS HAVE IMPROVED IN MANY AREAS.
WILL KEEP PATCHY DENSE FOG WORDING FOR EARLY EVENING.
SHORT-TERM FCST MODELS STILL ADVERTISING A MESOSCALE CONVECTIVE
SYSTEM TO MOV ACRS STATE OVERNIGHT. CONVECTION STARTING TO DEVELOP
IN ERN SD...CLOSE TO 19/12Z NAM FCST. THIS SHOULD SLIDE INTO
WISCONSIN EARLY THIS EVE AND ACROSS THE STATE OVERNIGHT.
ENUF QUESTIONS ON LOCATION OF RESULTANT BOUNDARIES FROM
CONVECTION SO WL KEEP AT LEAST SMALL CHC SHOWERS/TRW FOR
SUNDAY...ALTHOUGH WOULDNT BE SURPRISED IF MUCH OF FCST AREA
IS RAIN-FREE UNTIL LATE SUNDAY AS NEXT SYSTEM MOVS IN.
TEMP FCST FOR SHORT-TERM VERY CLOSE TO GFS MOS.
.LONG TERM...SUNDAY NGT THRU NXT FRI. TIMING OF SHORT WAVES IN
DEEPENING TROUGH WHICH PASSES OVER THROUGH MONDAY THE MAIN
CHALLENGE. DUE TO TIMING DIFFERENCES OF THESE WAVES COMPARED TO
PASS MODELS RUNS...WILL BROAD BRUSH THE PCPN CHCS SUNDAY NIGHT THROUGH
MONDAY BUT THEIR COULD BE A BREAK BETWEEN THE PIECES OF ENERGY
ROTATING THROUGH.
NAM HANGS ONTO A SURFACE LOW WITH UPPER SHORT WAVE STILL DROPPING
SOUTHEASTWARD INTO MONDAY NIGHT AND EARLY TUESDAY WHILE THE REST
OF THE MODELS MORE PROGRESSIVE. NEVERTHELESS UPPER RIDGE WITH
SURFACE EXPECTED TO DOMINATE THE REGION TUESDAY INTO THURSDAY.
MDM RANGE MODELS IN SOME AGREEMENT WITH THE EVENT OF ANOTHER
SHORT WAVE TRACK OVER THE UPPER PLAINS INTO THE GREAT LAKES LATER
IN THE WEEK BUT TIMING DIFFERENCES APPROACHING A DAY.
UPPER HEIGHTS INCREASE AGAIN FOR A DRY WEEKEND. IN GLANCING AT
PROGGED H8 TEMPS FOR NEXT WEEKEND...IT APPEARS THE HEAT WILL
REMAIN CONFINED WELL TO THE WEST OVER THE WESTERN STATES FOR NEXT
WEEKEND.
&&
.AVIATION...MAINLY VFR THIS EVENING AT LARGE AIRPORTS UNTIL AREA OF
CONVECTION MOVES IN LATE...WHEN MVFR CONDITIONS XPCTD WITH CIGS
AND VSBY.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JKL/TDH
Hazardous weather outlook, Jul 19, 4:45 AM CST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT SAT JUL 19 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
545 AM CDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THEY ARE NOT EXPECTED TO BE SEVERE. AN AREA OF THUNDERSTORMS IS
EXPECTED TO FORM LATER TONIGHT IN MINNESOTA...AND THEN MOVE
SOUTHEAST INTO WISCONSIN. THERE IS A SLIGHT CHANCE THAT THESE
STORMS COULD PRODUCE LOCALLY DAMAGING WINDS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY SUNDAY.
THERE IS A SLIGHT CHANCE THAT THE STORMS COULD PRODUCE DAMAGING
WINDS. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON MONDAY. WHILE
IT APPEARS THAT THE MAIN THREAT OF SEVERE STORMS WILL REMAIN TO OUR
WEST AND SOUTH...ISOLATED SEVERE STORMS WITH HAIL AND GUSTY WINDS
ARE POSSIBLE ACROSS NORTHEAST WISCONSIN. DUE TO PLENTIFUL MOISTURE
IN THE AIR...HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR THIS EVENING.
THERE IS A VERY SMALL CHANCE THAT SPOTTERS MAY BE NEEDED LATE
TONIGHT OR SUNDAY.
LMZ521-522-541>543-201045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
545 AM CDT SAT JUL 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS MORNING.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS INTO EARLY NEXT WEEK. SOME COULD
PRODUCE LOCALLY GUSTY WINDS AND LARGE WAVES. IN ADDITION TO THE
POSSIBILITY OF THUNDERSTORMS...AREAS OF MARINE FOG WILL STILL BE
POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE
RELATIVELY COOL WATERS OF LAKE MICHIGAN.
In the hours before
Special weather statement, Jul 19, 7:35 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
835 PM CDT SAT JUL 19 2008
WIZ036-200245-
PORTAGE-
INCLUDING THE CITY OF...STEVENS POINT
835 PM CDT SAT JUL 19 2008
...STRONG THUNDERSTORM MOVING ACROSS PORTAGE COUNTY...
AT 828 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
MOVING INTO WESTERN PORTAGE COUNTY. THE THUNDERSTORM WILL
REACH BANCROFT...PLOVER AND STEVENS POINT BY 840 PM...POLONIA
AND ALMOND AROUND 850 PM...AND ROSHOLT AND AMHERST AROUND 855 PM.
THE STORM MAY PRODUCE WIND GUSTS UP TO 45 MPH...TORRENTIAL RAINS
THAT WILL CAUSE URBAN STREET FLOODING AND POOR VISIBILITIES ON
AREA ROADWAYS. THE LINE OF STORMS HAS A HISTORY OF PRODUCING AN
INCH OR INCH AND A HALF OF RAIN AND WIND GUSTS TO AROUND 40 MPH
AS THEY PASSED THROUGH WOOD COUNTY.
ECKBERG
Special weather statement, Jul 19, 8:27 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
927 PM CDT SAT JUL 19 2008
WIZ037-045-200330-
WAUPACA-WAUSHARA-
INCLUDING THE CITY OF...WAUTOMA
927 PM CDT SAT JUL 19 2008
...STRONG THUNDERSTORMS MOVING ACROSS WAUPACA AND WAUSHARA
COUNTIES...
A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS WAUPACA
AND WAUSHARA. THE STORMS WILL ARRIVE AT IOLA AND COLOMA
BY 935 PM...MANAWA...MOUNT MORRIS AND WAUTOMA AROUND 940 PM...
AND ROYALTON AND WEYAUWEGA AROUND 945 PM.
THE THUNDERSTORMS ARE CAPABLE OF PRODUCING TORRENTIAL
RAINS OF 1 TO 2 INCHES PER HOUR AND WILL PRODUCE URBAN
STREET FLOODING AND POOR VISIBILITIES ON AREA HIGHWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS
TO AROUND 40 MPH ARE ALSO POSSIBLE.
AS THE LINE OF THUNDERSTORMS MOVED THROUGH WOOD AND PORTAGE
COUNTIES...RAINFALL TOTALS BETWEEN ONE AND ONE IN A HALF
INCHES OF RAIN WAS REPORTED.
ECKBERG
Special weather statement, Jul 19, 8:55 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CDT SAT JUL 19 2008
WIZ038-048-200430-
OUTAGAMIE-WINNEBAGO-
INCLUDING THE CITIES OF...APPLETON...OSHKOSH
955 PM CDT SAT JUL 19 2008
...STRONG THUNDERSTORMS EXPECTED ACROSS WINNEBAGO AND
OUTAGAMIE COUNTIES...
A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS WINNEBAGO
AND OUTAGAMIE COUNTIES THIS EVENING. THE LINE OF THUNDERSTORMS
WILL REACH BEAR CREEK AND HORTONVILLE AROUND 1010 PM...
WINNECONNE AROUND 1025 PM...BLACK CREEK AND APPLETON AROUND
1030 PM...FREEDOM AND OSHKOSH AROUND 1035 PM.
THE THUNDERSTORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAINS OF 1
TO 2 INCHES PER HOUR AND WILL PRODUCE URBAN STREET FLOODING AND
POOR VISIBILITIES ON AREA HIGHWAYS. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND WIND GUSTS TO AROUND 40 MPH ARE ALSO
POSSIBLE.
AS THE LINE OF THUNDERSTORMS MOVED THROUGH CENTRAL WISCONSIN...
RAINFALL TOTALS OF ONE TO ONE AND A HALF INCHES WAS REPORTED
IN LESS THAN AN HOUR.
ECKBERG
Special weather statement, Jul 19, 9:34 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1034 PM CDT SAT JUL 19 2008
WIZ038-039-048-049-200445-
OUTAGAMIE-BROWN-WINNEBAGO-CALUMET-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...OSHKOSH...
CHILTON
1034 PM CDT SAT JUL 19 2008
...SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHEAST
WISCONSIN THIS EVENING...
AT 1030 PM...THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS
EXTENDED FROM BLACK CREEK AND GREENVILLE IN OUTAGAMIE COUNTY TO
EUREKA IN WESTERN WINNEBAGO COUNTY. THE LINE OF THUNDERSTORMS WAS
MOVING TO THE EAST AT 30 MPH.
THE LEADING EDGE OF THE STRONGER THUNDERSTORMS WILL ARRIVE AT
FREEDOM AND OSHKOSH AROUND 1040 PM... DE PERE AND GREEN BAY
AROUND 1105 PM...BELLEVUE AND HILBERT AROUND 1110 PM...DENMARK
AND CHILTON AROUND 115 PM...AND NEW HOSTEIN AROUND 1120 PM.
THE THUNDERSTORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAINS OF 1
TO 2 INCHES PER HOUR AND WILL PRODUCE URBAN STREET FLOODING AND
POOR VISIBILITIES ON AREA HIGHWAYS. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND WIND GUSTS TO AROUND 30 MPH ARE ALSO
POSSIBLE.
THIS LINE HAS PRODUCED RAINFALL TOTALS OF AN INCH OR TWO
AS IT MOVED THROUGH CENTRAL WISCONSIN.
ECKBERG
Tornado, Winnebago
- When
- July 19, 9:44 PM CST to 9:45 PM CST
- Where
- Winnebago County, 3.78 mi WNW of Menasha to 3.37 mi WNW of Menasha
- Rating
- EF1
- Path length
- 0.49 mi
- Path width
- 40 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.223, -88.519
A tornado, rated EF1 with estimated wind speeds of 90 mph, touched down at 10:44 p.m. CDT about 4 miles west-northwest of Menasha. It stayed on the ground for one minute and produced sporadic damage along a narrow path almost half a mile long. An apartment complex sustained the heaviest damage. Four buildings were affected, two of which lost parts of their roofs (DI 5, DOD 2 & 3).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 19, 20081 death · 2 events
- Tornadoes and Hail in Iowa, July 19 to 20, 2008$716,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 19, 2008$1.9 million · 53 kt wind · 14 events
- Tornado and Hail in North Dakota, July 19, 2008$1.1 million · EF0 · 20 events
- Tornado and Hail in Minnesota, July 19, 2008$300,000 · EF0 · 10 events
- Damaging Winds in Iowa, July 19, 2008$95,000 · 61 kt wind · 11 events
- Damaging Winds in Utah, July 19 to 20, 2008$80,000 · 56 kt wind · 4 events
- Damaging Wind in Missouri, July 19, 2008$80,000 · 61 kt wind · 1 event
- Damaging Wind in New York, July 19, 2008$35,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Montana, July 19, 2008$2,000 · 1.75 in hail · 23 events
- Damaging Winds in Connecticut, July 19, 2008$17,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Maine, July 19, 20081.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129034.